JOSEPH GOLBUS, M.D.; DAVID A. FOX, M.D.
To the editor: The lupus anticoagulant is an antibody that reacts in vitro with the prothrombin activator complex (factor Xa, factor V, and phospholipid) (1). First reported in 1952, increased attention has been recently focused on this inhibitor and its physiologic effects. Contrary to its designation as an anticoagulant, these antibodies are now strongly linked to invivo thrombotic events (2-5). We have recently seen a patient where this obvious misnomer has caused confusion leading to a poor clinical outcome.
A 21-year-old woman had a 3-year history of systemic lupus erythematosus, manifested by a malar rash, arthralgias, pleuritis, Raynaud phenomenon, thrombocytopenia,
Learn more about subscription options.
Register Now for a free account.
GOLBUS J, FOX DA. The Lupus Anticoagulant: A Confusing Misnomer. Ann Intern Med. 1987;106:911. doi: 10.7326/0003-4819-106-6-911_1
Download citation file:
Published: Ann Intern Med. 1987;106(6):911.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only